Alert archive / Missouri / River Flood Warnings in 2013

River Flood Warning 190, NWS St. Louis, MO

August 9, 2013Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at Aug 9, 2013, 9:25 PM CDT for Saint Charles County, Saint Louis County, Missouri. It took effect at Aug 10, 2013, 4:00 AM CDT. It was in force for 56 hr.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 9:25 PM CDT (02:25 UTC)
In effect from
Aug 10, 2013, 4:00 AM CDT
Expired
Aug 12, 2013, 11:30 AM CDT
In force
56 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 17 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at St. Charles (SCLM7).

Action stage
23 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06935965, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WGUS43 KLSX 100225
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT FRI AUG 9 2013

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Missouri... 


  Missouri River at

    St. Charles


.This flood warning is a result of the extremely heavy rainfall that
occurred across southern and central Missouri earlier this week and
little to no additional rainfall forecast in the next 24 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The national weather service will monitor this developing situation
and issue follow up statements as conditions or forecasts change.

Safety Message...never drive cars...trucks or sport utility vehicles 
through flooded areas.  the water may be too deep to allow for safe 
passage.

This product along with additional weather and stream information is 
available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx /lower 
case/

&&

MOC183-189-110225-
/O.NEW.KLSX.FL.W.0190.130810T0900Z-130812T1630Z/
/SCLM7.1.ER.130810T0900Z.130810T1800Z.130811T1630Z.NO/
925 PM CDT FRI AUG 9 2013

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Missouri River at St. Charles
* until Sunday evening.
* at 9 PM Friday the stage was 24.3 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to crest near 25.5 feet Saturday 
  evening and should fall below flood stage around noon Sunday.
* IMPACT...At 26.0 feet...Highway 94 begins flooding 1.5 miles SW of 
  Matson, MO.
* IMPACT...At 25.0 feet...Flood Stage.  Minor flooding begins.  The 
  right bank downstream overflows, flooding agricultural bottomland.

&&
 
LAT...LON 3865 9078 3859 9072 3881 9017 3886 9018 3891 9033

$$

&&
                   Fld   Latest              7am forecast
LOCATION           Stg  Obs Stg     08/10  08/11  08/12  08/13  08/14

Missouri River
  St. Charles     25.0   24.27      25.2   25.3   23.1   21.1   19.2
1 follow-up statement
271 
WGUS83 KLSX 101506
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 AM CDT SAT AUG 10 2013

...The flood warning is cancelled for the following river in Missouri...
 
  
        tHE Missouri River at 

         --St. Charles 



&&

MOC183-189-101535-
/O.CAN.KLSX.FL.W.0190.000000T0000Z-130812T1630Z/
/SCLM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1005 AM CDT SAT AUG 10 2013

The Flood Warning is cancelled for
  the Missouri River at St. Charles.
* at 9:30 AM Saturday the stage was 24.7 feet.
* Flood stage is 25.0 feet.
* Forecast...the river crested below flood stage at 24.8 feet. 
  The river will continue to fall.

&&
 
LAT...LON 3865 9078 3859 9072 3881 9017 3886 9018 3891 9033


$$

&&
                   Fld   Latest              7am forecast
LOCATION           Stg  obs stg     08/11  08/12  08/13  08/14  08/15

Missouri River
  St. Charles     25.0   24.70      23.8   22.3   20.4   18.9   17.1

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 9, 7:20 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 7:20 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT Fri Aug 9 2013

.UPDATE:
Issued at 720 PM CDT Fri Aug 9 2013

A weak cold front exists from NE MO to just S of the Chicago area.
This front has generated scattered SHRA/TSRA along it but is
showing signs of fading as it moves SE into an area that has been
under clouds all day and is slightly more stable, plus the sun is
going down, so do not expect this to hang on for much longer and
probably will not impact the forecast.

Further south into the I-70 corridor, the atmospheric column is
much more moist, with an upper level disturbance near central MO
creating an area of SHRA just ahead of it. Further downstream, we
are seeing sprinkles from a mid deck of clouds. We should see more
of the same heading into the night, with scattered sprinkles
downstream of the upper level disturbance, but as this disturbance
moves east down I-70, we will see enhanced chances for measuring
showers. This disturbance should exit SW IL shortly after
midnight.

Just south of the forecast area, an old stationary frontal
boundary exists and has been the main focus for waves of rain for
the past several nights on the cool side. This night will probably
not be much different, with another wave of SHRA/TSRA expected to
move into SE MO Saturday morning and make another run towards I-70
during the day before receding late in the day.

TES

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 317 PM CDT Fri Aug 9 2013

Area of rain extending from central Missouri into southwest Illinois
has persisted on the north side of a side of MCV that is currently
tracking through southeast Missouri.  This rain will continue to
show a slow decrease in areal coverage and intensity as the vort
moves off to the east.  Focus for additional showers and
thunderstorms this evening will then shift closer to a front over
southern Missouri into southern Illinois.   RAP and Local WRF shows
low level forcing persisting along and north of this front most of
the night, so will keep chances of showers and thunderstorms mainly
in areas along and south of I-44 in Missouri and I-64 in
Illinois.

Britt

.LONG TERM:  (Saturday through Next Friday)
Issued at 317 PM CDT Fri Aug 9 2013

Primary concern for Saturday through early next week continues to be
timing and intensity of precipitation as quasi-zonal/northwest flow
pattern continues to control our weather.  Am continuing the
persistence forecast with high chance/likely pops across the eastern
Ozarks and extreme southwest Illinois, fading to low chance/slight
chance up along the I-70 corridor for Saturday.  This morning's
850mb analysis showed a strong dewpoint gradient along the I-70 with
northerly flow across northern Missouri and moist west-southwest
flow to the south of the gradient.  This gradient along with the
northerly flow feeding it is probably at least partially responsible
for the lack of northward progress for today's precipitation.  All
short range guidance keeps the 850mb dewpoint gradient in basically
the same place, hence the persistence forecast.  The gradient washes
out on Sunday allowing deeper moisture to filter back into the
region.  However, there appears to be a general lack of dynamic
forcing on Sunday with just some weak isentropic lift on 10kt low
level southwest flow.  With nothing obvious to focus convection,
will spread chance pops further north, but am not particularly
excited about going with pops higher than chance anywhere at this
time.  On Monday, a strong shortwave is forecast to drop down into
the Great Lakes region which should amplify the eastern trof and
push a cold front into the mid Mississippi Valley with a
corresponding increase in pops across the area.

Medium range guidance shows a sprawling high pressure system
building down across the Upper Midwest into the Great Lakes region
late Tuesday into Wednesday.  This airmass will be cooler and much
drier than is normal for mid August.  850mb temps on the GFS are
progged to be around 10-12C...which would mix down to the low to mid
70s.  The ECMWF is somewhat warmer at 12-14C.  Given the
discrepancy...have opted to to stick with ensemble guidance with
highs in the upper 70s to low 80s and lows in the upper 50s to low
to 60s.

Carney

&&

.AVIATION:  (For the 00z TAFs through 00z Saturday Evening)
Issued at 541 PM CDT Fri Aug 9 2013

Scattered light showers and sprinkles will continue during the
early evening hours. There was scattered showers along a
secondary weak cold front extending from nrn IL sw through nwrn MO
and dropping slowly sewd. Most of this activity on the front will
likely dissipate later this evening with loss of daytime heating.
Focus for significant convection later tonight and SAT should
continue to be s of the taf sites. There should be mainly VFR low-
mid level cloudiness tonight...although there will be patchy MVFR
stratus clouds tonight along with patchy fog late tonight/early
SAT morning...especially at SUS...with a light nly sfc wind. Much
of the low-mid level cloud cover will shift s of the taf sites by
late sat morning into the afternoon with a n-nely sfc wind only
increasing to around 7 kts.

Specifics for KSTL: Should have intermittent sprinkles early this
evening. VFR low-mid level clouds will continue tgt into SAT
morning, then scatter out by late SAT morning or afternoon. Nly
sfc wind will become light later this evening...then increase to
around 7 kts SAT afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 9, 7:01 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT FRI AUG 9 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
701 PM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE WITH SEVERE WEATHER NOT
ANTICIPATED...GENERALLY ALONG AND SOUTH OF THE I-70 CORRIDOR.
DUE TO THE RICH LEVELS OF MOISTURE CURRENTLY IN THE
ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS OR HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL LINGER OVER THE SOUTHERN HALF OF
MISSOURI AND SOUTHERN ILLINOIS SATURDAY THROUGH SUNDAY. THERE IS
ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION ON
MONDAY...WITH THIS THUNDERSTORM THREAT ENDING FROM NORTH TO SOUTH
MONDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTRiver Flood WarningLSXReynolds51 hr
Aug 10, 12:43 AM CDTRiver Flood WarningLSXOsage32 hr
Aug 10, 3:30 AM CDTRiver Flood WarningLSXCrawford, Washington39 hr
Aug 10, 3:43 AM CDTFlash Flood WarningLSXIron, Reynolds7 hr

Nearby

River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.